Kansas, 2012

Damaging Wind in Kansas, July 13, 2012

July 13, 2012 · NWS TOP · 1 event in 1 county or zone

On the morning of July 13, 2012 scattered thunderstorms formed across northeast Kansas. None of these storms produced any severe weather, except one marginally strong updraft near Blue Rapids, that produced a downburst, and caused some tree limb damage and power outages in Blue Rapids.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of July 13, 2012 scattered thunderstorms formed across northeast Kansas. None of these storms produced any severe weather, except one marginally strong updraft near Blue Rapids, that produced a downburst, and caused some tree limb damage and power outages in Blue Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 13, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CDT FRI JUL 13 2012

...UPDATE TO AVIATION...

.DISCUSSION...

0Z UPPER AIR DATA HAD A FEW WESTERLY 60-65KT REPORTS AT 250MB IN
IDAHO AND WYOMING ROUNDING THE TOP OF THE WESTERN CONUS UPPER
RIDGE. NEARBY MID LEVELS REMAIN ON THE COOL AND DAMP SIDE
CONSIDERING LOWER LEVEL CONDITIONS OF HIGHS REACHING THE MIDDLE AND
UPPER 90S AND DEWPOINTS PRIMARILY IN THE LOWER AND MIDDLE 60S.
ISOLATED CONVECTION CONTINUES TO IMPACT EAST CENTRAL KANSAS AT 07Z
WHERE MID CLOUD HAS AGAIN PREVAILED THROUGH THE NIGHT. UPSTREAM
PRECIPITATION IN NEBRASKA HAS SLOWLY DIMINISHED THOUGH SOME RECENT
REDEVELOPMENT IS NOTED IN NORTHEASTERN SECTIONS OF THAT STATE.

MODELS CONTINUE TO BE CONSISTENT WITH RESPECTABLE MID-SUMMER UPPER
DYNAMICS WORKING THEIR WAY SOUTHEAST INTO EASTERN KANSAS TODAY.
ROCKIES UPPER JET TO DIVE SOUTHEAST INTO CENTRAL KANSAS WHILE
POTENTIAL VORTICITY ANOMALY REACHES NORTHERN KANSAS BY MIDDAY WITH
SOME UPPER LEVEL Q-VECTOR CONVERGENCE RESULTING. THESE FEATURES
REACH THE 2-4C 700MB DEWPOINTS AND THE BULK OF THE
GUIDANCE...INCLUDING THE LAST SEVERAL RUNS OF THE HRRR AND THE 06Z
NAM...EXPANDS PRECIP COVERAGE BY 18Z AS A RESULT. STRENGTH OF
PRECIPITATION IS SOMEWHAT IN QUESTION AS THE EARLY TIMING OF THE
FORCING MAY KEEP STRONG INSOLATION IN CHECK AND MIXED-LAYER CAPE
LIMITED. LARGER SCALE FORCING NOT REACHING EAST CENTRAL KANSAS UNTIL
LATER IN THE DAY WOULD SUGGEST THIS AREA COULD HAVE THE GREATER
POTENTIAL FOR STRONGER STORMS...BUT THIS WILL DEPEND ON HOW LONG THE
ONGOING PRECIP LASTS. HAVE INCREASED POPS WELL ABOVE CLIMO LEVELS
BUT HELD OFF ON ANYTHING ABOVE CHANCE GIVEN COVERAGE UNCERTAINTY.
TEMPERATURES ARE ALSO A CHALLENGE...AND FIRST PERIOD SREF SPREADS
ARE RATHER HIGH. WILL KEEP EASTERN AREAS A FEW DEGREES BELOW
THURSDAYS LEVELS WITH AT LEAST MORE CLOUD EXPECTED IN LIGHT SYNOPTIC
WINDS. PRECIP CONVERGE SHOULD TAPER FROM NORTHWEST TO SOUTHEAST IN
THE LATE AFTERNOON AND EVENING AS THE FORCING MOVES OFF...BUT NOT
EXPECTING A LOT OF CHANGE TO PROFILES...SUGGESTING SOME CHANCE FOR
ELEVATED CONVECTION COULD LINGER AT LEST INTO THE EVENING.

BEYOND TONIGHT...PRECIP CHANCES ARE ON THE LOW SIDE AS THE WESTERN
RIDGE BUILDS INTO THE PLAINS. HARD TO COMPLETELY RULE OUT MORE
EVENTS OF ISOLATED ACTIVITY...BUT HARD TO JUSTIFY A MENTION AT THIS
POINT. CONVERGENCE NEAR A STALLING FRONT IN NEBRASKA APPEARS WEAK AT
BEST FOR SATURDAY AND GETTING ANYTHING TO SURVIVE INTO KANSAS IS
UNLIKELY. THE GFS ATTEMPTS TO BRING A FRONT SOUTH TO NEAR THE KANSAS
BORDER EARLY NEXT WEEK...BUT THE ECMWF KEEPS IT NORTH. MUCH TOO
LITTLE CONFIDENCE FOR A MENTION WITH THIS POSSIBILITY AT THIS POINT.
AS FOR TEMPERATURES...850MB TEMPS WARM A BIT FURTHER SATURDAY WITH
UPPER 90S TO AROUND 100 COMMONPLACE. INCREASED LOW LEVEL SOUTHEAST
FLOW MAY TONE DOWN TEMPS SUNDAY...BUT A MORE WESTERLY COMPONENT
SHOULD PUSH HIGHS BACK UP TO AROUND 100 FOR MUCH OF NEXT WEEK.
HUMIDITIES STILL DONT LOOK TOO BAD...BUT THE APPEARS TO BE SOME
POTENTIAL FOR HEAT HEADLINES DUE TO HEATS PERSISTENCE.

65

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL PREVAIL FOR MUCH OF THE DAY AS A
SHORT WAVE MOVES SOUTHEAST ACROSS NORTHEAST KANSAS THROUGH THE
DAY. AFTER 22Z CONVECTION SHOULD COME TO AN END AS THE FORCING
WITH THE WAVE SHIFTS TO THE EAST. MAINLY STAYED WITH VCTS...BUT
DID GO WITH A TEMPO FOR TOP BETWEEN 13Z-15Z WITH MVFR VSBYS AND
ALSO CIGS WITH HEAVIER RAIN ARE POSSIBLE. VFR EXPECTED OUTSIDE OF
THE CONVECTION.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 13, 3:29 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT FRI JUL 13 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-140930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY AFFECT THE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 13, 7:00 AM CST to 7:05 AM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.680, -96.660

Several one inch tree limbs were down, as well as a 6 to 8 inch diameter tree in Blue Rapids. Power outages were also reported in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395271.